MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 MULTI HOLE ACETABULAR SHELL 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 MULTI HOLE ACETABULAR SHELL 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number 71338666
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code Injury (2348)
Date of Event 11/15/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to cup loosening confirmed by x rays.During the first stage revision of the left hip, the surgeon extracted a r3 multihole cup, liner and femoral head and reflection screws.The xlpe liner shows damage to posterior wall and the femoral head shows damage.Metallosis could be detected in the soft tissue of the acetabulum.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.The lab analysis concluded, there is evidence to support the root cause for this issue is at least one of the screws was left unseated in its screw hole.The screw head being left above the shell id surface, did not allow for the liner to be seated and locked into place.The loose liner ultimately lead to the need to revise these implants.Also, the impingement of the screw head with the liner most likely produced wear debris which is what was reported seen in the surrounding tissue.The clinical/medical team concluded, the reported metallosis may be consistent with an adverse reaction to metal debris from the reported motion of the shell or impingement from the stem neck and shell.Lab analysis of the explanted devices indicates there was likely impingement of the screw head with the poly liner, as well as the poly liner with the neck of the femoral component, which most likely produced wear debris.This would be consistent with the reported complaint, however without the supporting lab/pathology results, metallosis cannot be confirmed.The loosening of the shell and migration over time cannot be concluded on the single image provided.The failure of this liner seating is likely due to the screw not being seated but whether this was not seated during implant vs migration over time cannot be concluded.The patient impact beyond the revision and associated post-operative healing pain cannot be determined.No further clinical assessment is warranted at this time.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.If new information is received in the future, this complaint can be re-opened.

Brand Name
R3 MULTI HOLE ACETABULAR SHELL 54MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8150387
Report Number1020279-2018-02741
Device Sequence Number11332802
Product Code MBL
UDI-Device Identifier00885556021804
UDI-Public00885556021804
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K092386
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/01/2023
Device Catalogue Number71338666
Device Lot Number13EM02006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2018
Initial Date Received by Manufacturer 11/16/2018
Supplement Date Received by Manufacturer11/16/2018
Initial Report FDA Received Date12/11/2018
Supplement Report FDA Received Date06/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACET LINER 71335754 LOT 13HM20232; FEMORAL HEAD 71343600 LOT 13JM14595; HEAD SCREW 71332525 LOT 09HM18431; HEAD SCREW 71332540 LOT 10BM02505; HEAD SCREW UNKNOWN PART UNKNOWN LOT; ACET LINER 71335754 LOT 13HM20232; FEMORAL HEAD 71343600 LOT 13JM14595; HEAD SCREW 71332525 LOT 09HM18431; HEAD SCREW 71332540 LOT 10BM02505; HEAD SCREW UNKNOWN PART UNKNOWN LOT
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient Weight75